PDA

View Full Version : bactrim reaction?



wendya432
07-11-2012, 05:51 PM
Hi everyone. Dr. put me on Bactrim for what she thinks is foliculitis. I started it last night. Tonight I feel like my skin is burned. I feel all prickly and almost like sunburned/windburned. And my arms and chest and face are all red. Is this a reaction to the Bactrim?

SleepyInSeattle
07-11-2012, 06:05 PM
Call a doctor right away....that COULD be a dangerous reaction.

MANY people who have autoimmune diseases are also allergic to Sulfa antibiotics generally and Bactrim specifically.

This is from the Lupus Foundation:
Are there any medications people with lupus should avoid?

There are no absolute contraindications to needed and appropriate medications for a person with systemic lupus. Your doctor should watch for allergic reactions to medications, and watch for any connection between flares and estrogen or oral contraceptives.

People with lupus should be especially careful if they are prescribed sulfa antibiotics. These medications (Bactrim, Gantrisin, Septra) are often prescribed for urinary tract infections and may cause an increase in sun sensitivity and occasionally lower blood counts resulting in disease flares. There are also sulfa diuretics (water pills) such as Dyazide and diabetic drugs containing sulfa such as Aldactone.
http://www.lupus.org/webmodules/webarticlesnet/templates/new_aboutfaq.aspx?articleid=379&zoneid=19

And from the Johns Hopkins Lupus Center:
Things to Avoid

Bactrim and Septra (sulfamethoxazole and trimethoprim)

Bactrim and Septra are antibiotics that contain sulfamethoxazole and trimethoprim. They are grouped as “sulfa” antibiotics because they contain a substance called sulfonamide. Bactrim and Septra are often prescribed for bacterial infections, especially urinary tract infections. They are also sometimes given prophylactically (i.e., to prevent infection), especially in people taking immunosuppressive medications. However, it is very important that you avoid Bactrim and Septra, because these antibiotics are known to cause an increase in sun sensitivity and lower blood counts in people with lupus, resulting in lupus flares. Several medications can be used instead of Bactim or Septra for the prevention and treatment of infection; perhaps the most frequently used substitute is Dapsone (diaminodiphenyl sulfone) to prevent Pneumocystis pneumonia.
http://www.hopkinslupus.org/lupus-info/lifestyle-additional-information/avoid/

I wish more doctors would pay attention to this - it seems like a lot of Lupus patients get prescribed these medications by ignorant or misinformed doctors, and then go through the pain of an allergic reaction, a disease flare, and/or prolonged infection.

Danica01
07-14-2012, 07:14 PM
I agree.....call the doctor! I do have to tell you that I had the same issue and with a little adjusting of the dose I was able to handle it a little bit better but I am one of those patients whose body doesn't seem to have an issue with sulfa drugs. I am very happy about that because the bactrim made it feel better. It did get worse at first because it seems to draw everything out of the skin and then it starts feeling better. Let me know what you find out. If the doctor tells you that is normal please be patient because it has been six years and I have not had a flare up of the foliculitis since!

wendya432
07-14-2012, 07:23 PM
I ended up stopping the bactrim and taking some benedryl as I ended up getting worse and having nausea and stomach cramps as well. Symptoms have faded now. Dr. hasn't put me on anything else, and we aren't even sure if it's foliculitis to begin with(may be vasculitis)! So I guess I will just wait until my next appointment.

Danica01
07-14-2012, 08:28 PM
I think that is a good idea. It seems you do have a reaction to sulfa drugs. The fact that you got so sick to your stomach makes me think that. Hopefully it will resolve itself that way you continue to feel better!